Contamination Rate of Artificial Tears With Transient Preservatives

  • Published on
    30-Nov-2016

  • View
    212

  • Download
    0

Embed Size (px)

Transcript

<ul><li><p>color vision OS 1/11. Dilated fundus examination found</p><p>Poster Presentations 301an elevated edematous left optic nerve, and a visual fieldconfirmed a significant superior and mildly inferior fielddefects OS. The patient is a smoker with a history of con-trolled hypertension and hyperlipidemia. He was also re-cently diagnosed with metastatic GIST tumor treated withGleevec 3 months before presentation. Therefore, he wassent for an MRI to rule out any CNS metastasis. Comanage-ment was done with the patients oncologist regarding theocular finding and the possibility that it was caused byGleevec. After an extensive review of the literature andour examination findings, his Gleevec use was discontin-ued. After the termination of treatment, the patients visualfield improved and vision improved to 20/50 OS.Conclusion: Because of the other potential risks, such assmoking, hyperlipidemia, and hypertension, the diagnosisof nonarteritic ischemic optic neuropathy must beacuities from 20/20 to 20/70 OS and stable 20/20 OD.The patient also had a positive left APD and decreasedOU, and dilated fundus examination found only mild tortu-osity and crossing changes of retinal arteries. The conjunti-val deposits were documented with slit lamp photography.The assessment was tetracycline-induced conjunctival pig-ment deposits OU. Cessation of tetracycline therapy wasdeemed unnecessary, and the plan was to follow up in1 year to monitor for changes.Conclusion: First-generation oral tetracyclines are themost commonly prescribed oral antibiotics for acne vulga-ris, and tetracycline therapy is routinely encountered ineye care settings. Identifying tetracycline-inducedpigmentary changes will help avoid confusion with othercauses of ocular tissue pigmentation. Furthermore,cessation of the medication may prevent additionalpigmentary changes.</p><p>Poster 73</p><p>Chemotherapy-Induced Optic Neuropathy</p><p>Crystal DeLuca, O.D., Nirali Patel, O.D., Meghan Cook,O.D., Stephen Wrzesinski, M.D., Ph.D, Charles Haskes,O.D., M.S., and Nancy Shenouda-Awad, O.D., West HavenVA Medical Center, West Haven, Connecticut</p><p>Background: Imatinib mesylate (Gleevec) is a medicationthat was developed to treat chronic myelogenous leukemiaas well as gastrointestinal stromal tumors (GISTS). Themost common ocular side effect is periorbital edema. How-ever, more serious ocular side effects have been reported,including optic nerve edema, optic nerve damage, and glau-coma. Hence, it is important that optometrists be familiarwith Gleevec and its potential vision-threateningcomplications.Case Report: A 66-year-old white veteran presented to theoptometry service at West Haven VAMC for a routine eyeexamination. He presented with a chief complaint of de-creased vision OS for 3 weeks with no associated flashesor eye pain. The examination found a reduction in visualbottle size showed the lowest contamination rate.Conclusion: Contamination of transient preservative artifi-cial tear bottle tips and inner caps with S. epidermidis didnot contaminate the internal contents, but did contaminatethe drops as they passed through the aperture in the waythat a patient would use the tears. This could present in-creased risk of ocular infection for patients who touch thelids and lashes with the bottle tip when applying artificialtears. The cause for the difference in growth betweenbrands was not clearly evident in this study.(N.E.I. Grant EY007088)considered, making this case a diagnostic dilemma. Basedon the time frame between initiation of Gleevec treatmentand vision loss in addition to the start of resolution afterdiscontinuation of this medication, the symptoms experi-enced by our patient are likely a side effect of Gleevec. Co-management with oncology has become essential in themanagement of this case to optimize visual and systemicoutcome.</p><p>Poster 74</p><p>Contamination Rate of Artificial Tears With TransientPreservatives</p><p>Soraya Keshmiri, Student, Judith Perrigin, O.D., andDavid Perrigin, O.D., University of Houston College ofOptometry, Houston, Texas</p><p>Purpose: Staphylococcus epidermidis is a concern for pa-tients because it is commonly found on the lids and lashes.Patients may touch the tip of the dropper to their lids there-fore contaminating the tip. The purpose of this study is toexamine how effective transient preservatives are at pre-venting S.epidermidis growth and how the dimensions ofthe bottle affect contamination.Method: Ten bottles each of Blink, Theratears, Refresh,Genteal, Equate, and Optive were inoculated with S. epider-midis. Half were inoculated on the tip and half inside thecap. All bottles were recapped and left at room temperaturefor 24 hours. One drop of tears was then dripped andstreaked onto 5% sheeps blood agar. A sterile aspirationof bottle contents was also plated. All plates were incubatedand evaluated for growth, and the aperture diametersmeasured.Results: Aspirated specimens showed no growth. Growthfrom specimens obtained by dripping ranged from zero col-ony forming units (CFUs) to too numerous to count. Degreeof growth varied both within and between brands. Productsshowing the lowest mean growth were Equate (59 CFUs)and Blink (64 CFUs). Refresh (105 CFUs), Optive (134CFUs), and Genteal (155 CFUs) performed similarly toone another, whereas Theratears (307 CFUs) had the high-est mean growth. Tip aperture size was consistent withinbrands but varied between brands. Aperture diameterranged from 2.2 mm (Refresh) to 1.3 mm (Equate). Degreeof contamination did not directly correlate with aperturesize. Large and small bottles of Optive showed similargrowth, but, Equate, the product marketed in the largest</p></li></ul>